Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Requesting a less strong narcotic?

Hi all,
I'm two weeks post op from my ALIF of L5/ S1. I've been on 40-80mg of Oxycodone IR per day for about 6 weeks now. I'm starting to feel better ! However, I think I still need some prescription pain meds. I was thinking of asking my surgeon/ PA to step down to Norco. I'm curious if anyone else has done this, and what the dr.'s response was? I was on Norco for three months prior to the Oxycodone. So, I'd basically be asking to go back to what worked prior. Don't know if the dr. Would consider this a form of med seeking?
I just want to attempt to get off of these meds...
Thanks for any advice you are able to provide!
advertisement
1

Comments

  • dilaurodilauro ConnecticutPosts: 13,518
    that any doctor would appreciate your honesty.
    Most patients asked to have the narcotics increased.
    So when someone asks a doctor to decrease them, its a rare situation

    But I think it is so good to realize that you know that you need to cut back somewhat.

    Talk this over with your doctor, I am sure they will be thrilled to come up with the right medication for you....

    I applaud you for your honesty and understanding of narcotics

    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • Tramadol, is a good pain med, I too was on oxycodone and I felt it was time to reduce my meds
    Ron


    Ronald J. Geron
  • advertisement
  • Tramadol, I find works for me, I too was on oxycodone and I became lathargic and that is not good. You have to do your excersises and stretches in order to reduce the pain and move scar tissue.
    Ron
    Ronald J. Geron
  • Littleone. Your doc will know the best way to step down your meds without causing you any discomfort (mine did) I've always found it easy, withdrawal free with the right titration plan. I have an open & honest relationship with my doc & we BOTH appreciate it.
    Osteoarthritis & DDD.
  • for your advice. I am still having significant pain, however, I don't want to stay on this strong of a medicine. I would rather be on something a little less potent and use ice/heat, or other methods to assist in PM. (like the blend) I feel like oxycodone is making me lethargic, as Rod said.
    I hope to use my pain as guidance to reduce activity when needed. I look forward to being able to play with my toddler this spring. So much of our life has been put on hold over the past six months, as I'm sure you are all familiar with.
  • advertisement
  • Very happy to hear of your success rate on recovery I read of your procedure. It is a quite risky surgery compared to others. My opinion would be that he would not object I feel with all the regulations circling around medications these days I agree with dilauro he'd be happy to hear you want to come down. 40-80mg of oxy ir is a very high dose, but I believe that has no "tylenol" in it. but be sure you are in fact feeling better and its not the instant release med giving you that "masked" feeling of feeling better...2 weeks is soon I had a microdisectomy no fusion and my dr wanted me to give it 4 weeks but every one heals at different rates. I have never taken Norco, but I think its like vicodin, which for me did not work as well as oxy, again everyone's system is different. I've had many other surgeries before and refused pain meds ie: 3 c sections, thyroid cancer so I had a thyroidectomy, also had Mohs surgery for skin cancer and then my latest was a hysterectomy and that one I took percocet for only the first few days...as my pain was not even really surgical from that , they neglected to tell me the air they blow yu up with would make you have pain....ooppss lol, but after this whole situation I've been thru I posted "my disaster after micro"...under how did I get here...anyway, I'm only on 10 mg of percocet with the acetominophen every 4 hours...my story explains why...with valium 3 times a day and I'm barely getting thru a day more so getting thru a night....But back to you, as Ron mentioned tramadol, which I think I know as ultram my dad took that for his back pain seems its classified now or has been as a narcotic but he like I didn't like the nausea, and lack of control feeling from meds this seems to work for him, as the percocet did not made him feel all out of sorts. Discuss with your dr I am sure upon exam he will decide. I have learned to hold off on my meds prior to my time of visit so he gets to see and exam me and I can report "real time " pain and issues. and I hope you have a continued successful recovery rate and you can come of this meds
    This can't be happening
  • PaulMtPPaulMt Posts: 20
    edited 03/15/2015 - 1:49 PM
    I would think your doctor would be perfectly fine with reducing your meds or changing them. I personally asked my doctor two weeks post op from a multi level laminectomy to change my meds from percocet (oxy 5/325) to norco 10 because for whatever reason oxycodone didn't work for me. This meaning I only felt very sleepy and ironically the notorious 'high' that people claim was non existent even in the correct dose the doctor was giving me. That is not to say you are supposed to feel high, it is to say that thankfully for whatever reason while people find oxycodone heavily addicting I had no problem as I received no benefit nor any euphoria. In other words easy to drop and not addicting. I have recently been having more pain though and during my next visit will be seeing if I can be switched to a long acting medication since the norco wears off awfully fast.
    • Degenerative Disc Disease
    • Disc Bulge L2-L3, L4-L5
    • Disc Herniation L5-S1
    • Facet Arthrosis
    • Laminectomy L1-S1 02/18/15
  • itsautonomicitsautonomic LouisianaPosts: 2,561
    I think most patients if feeling better want off meds or lower doses. Doctors never mind a patient asking for less help with pain wether it be less meds, not be put to sleep for injections so you can go back to work, what can I do besides meds to get relief etc etc. thats what the hope is for most patients after surgury.
    Do your due dilegence, trust you know your body and question everything if it does not fit. Advocate for yourself and you will be suprised what will be revealed trusting your body and instinct.
  • Hydrocodone is now schedule 2 since oct.6 th 2014 same as oxycodone ,so why step down, a step down would be tramadol, and don't think it's not addictive, it is, almost worse than withdrawing from opiods. Stay where your at and cut millagrams not change medicatiions is my advice
  • Tramadol has terrible withdrawal symptoms , I was steeped down to it, for 6 months coming off even gradually gives you brain zaps and flu symptons and insomnia, remember its a 2 part drug opiod antgonist and serotin reuptake inhibitor
advertisement
Sign In or Register to comment.